Alert archive / Wisconsin / Winter Storm Watches in 2009

Winter Storm Watch 3, NWS Green Bay, WI

February 24, 200922 counties in Wisconsin

NWS Green Bay, WI issued this winter storm watch at Feb 24, 2009, 3:34 PM CST for 22 counties in Wisconsin. It took effect at Feb 26, 2009, 12:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 24, 2009, 3:34 PM CST (21:34 UTC)
In effect from
Feb 26, 2009, 12:00 PM CST
Expired
Feb 25, 2009, 3:52 PM CST
In force
Issued by
NWS Green Bay, WI
All 22 counties

Brown County, WI, Calumet County, WI, Door County, WI, Florence County, WI, Forest County, WI, Kewaunee County, WI, Langlade County, WI, Lincoln County, WI, Manitowoc County, WI, Marathon County, WI, Marinette County, WI, Menominee County, WI, Oconto County, WI, Oneida County, WI, Outagamie County, WI, Portage County, WI, Shawano County, WI, Vilas County, WI, Waupaca County, WI, Waushara County, WI, Winnebago County, WI, Wood County, WI

The radar

The Green Bay radar (KGRB), 63 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.6 hours before the alert went out and 384 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2009-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2009-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 601 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1061 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
601 m²/s²
0-3 km storm-relative helicity
712 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this winter storm watch went out at Feb 24, 3:46 AM CST, 11 hours 48 minutes earlier.

Area forecast discussion, Feb 24, 3:46 AM CST, 11 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
346 AM CST TUE FEB 24 2009

.SHORT TERM...TODAY THROUGH WEDNESDAY. SFC HIGH OFF TO THE EAST
WITH WARM AIR ADVECTION REGIME BEGINNING SEEN ON SATELLITE WITH
INCREASE IN MID LEVEL CLOUDINESS OVER STATE. CONCERNS THIS PERIOD
ON PRECIPITATION POTENTIAL AND TYPE LATE TUE INTO WED MORNING.

DISTURBANCES IN ZONAL FLOW OVER UPPER MIDWEST EXPECTED
TO MOVE THROUGH WESTERN LAKES ON WED. AT THE SURFACE...LOW
EXPECTED TO DEVELOP AND LIFT NORTHEAST TO THE WEST OF CWA. LOW TO
DRAG COLD FRONT OVER STATE WED MORNING. CONCERNS WITH THIS
SYSTEM...AVAILABILITY OF MOISTURE...PCPN TYPE. MODEL SOUNDINGS DO NOT
SHOW GOOD SATURATION. 850 TEMPS RISE TO AROUND ZERO BY WED
MORNING IN WAA AHEAD OF LOW...SURFACE TEMPS MEANWHILE WILL LINGER
BELOW FREEZING. HAVE GONE WITH LIKELY POPS IN THE NORTH WHERE
THERE WILL BE BETTER MOISTURE AND DYNAMICS AS LFQ OF JET NOSES IN. STAYING
WITH CHANCE IN THE SOUTH. BACKED OFF ON QPF TOTALS OVER REGION.
LITTLE CHANGE MADE TO PCPN TYPE WITH MIX OF SNOW AND FREEZING PCPN
EXPECTED. AS COLD FRONT MOVES THROUGH...EXPECT ANY LINGERING PCPN
TO BE IN FORM OF SNOW.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY
SOME LAKE EFFECT SNOW SHOWERS WILL CONTINUE ACROSS VILAS COUNTY
WEDNESDAY EVENING. 850MB WINDS ARE EXPECTED TO TURN TO THE WEST
BY MIDNIGHT...THEREFORE REMOVED ANY MENTION OF SNOW SHOWERS
BETWEEN MIDNIGHT AND 6 AM THURSDAY.

MAIN STORM SYSTEM EXPECTED TO MOVE ACROSS THE AREA THURSDAY INTO
THURSDAY NIGHT. MODELS HAVE TRENDED NORTH ON THIS RUN WITH MOST OF
THE MODELS TAKING THE LOW FROM BETWEEN MILWAUKEE TO NEAR CHICAGO.
THE GFS WAS THE OUTLIER WITH THE SYSTEM PASSING TO THE SOUTH OF
INDIANAPOLIS. IF YOU LOOK AT THE GFS 850MB THERMAL PROFILE...ONE
WOULD EXPECT THE SYSTEM TO MOVE FURTHER NORTH THAN WHAT THE MODEL
INDICATED. WRF/ECMWF INDICATED A COUPLED JET STRUCTURE TO REALLY
AID UPWARD VERTICAL MOTION THURSDAY INTO THURSDAY NIGHT.
STRENGTHENING 140 KNOT JET STREAK NORTH OF WISCONSIN WILL PUT THE
AREA IN THE FAVORED RIGHT ENTRANCE REGION OF THE JET STREAK. TO
THE SOUTH...THE AREA WILL BE IN THE FAVORED LEFT EXIT REGION OF
THE JET. THE MODELS DIFFER ON HOW QUICK THE NORTHERN JET STREAK
PULLS OUT OF THE REGION THURSDAY NIGHT.

BASED ON THE MODEL QPF...MUCH OF THE AREA SOUTH OF AN IRON
MOUNTAIN TO WAUSAU LINE COULD SEE SNOWFALL TOTALS OF GREATER THAN
6 INCHES. LOCALLY HIGHER AMOUNTS UP TO 10 INCHES COULD BE POSSIBLE
NEAR LAKE MICHIGAN AS WINDS TURN NORTHEAST FOR A PERIOD OF TIME
THURSDAY EVENING. ECMWF QPF TOTALS RECENTLY HAVE BEEN OVERDONE...
SO HAVE DISCOUNTED THE MODEL OUTPUT FOR THE TIME BEING. WILL ALSO
NEED TO WATCH THE FAR SOUTHEAST TO SEE IF THE 0 C 850MB ISOTHERM
MAKES INTO THE FAR SOUTHEAST PORTION OF THE FORECAST AREA AND
COULD CAUSE PRECIPITATION TYPE ISSUES. THIS COULD IMPACT SNOWFALL
TOTALS SOUTH AND EAST OF GREEN BAY BASED ON THE 00Z MODEL RUNS.
CURRENT RUNS WOULD SUGGEST SNOW AT THE MOMENT...BUT THE ECMWF HAS
BEEN SHIFTING THE 0 C ISOTHERM NORTH AND SOUTH ON THE LAST SEVERAL
RUNS. WOULD NOT BE SURPRISED IF THE 12Z ECMWF WHICH HAD THE LOW
GOING NEAR MILWAUKEE COMES TRUE WHICH COULD REALLY BRING MIXED
PRECIPITATION TO THE FAR SOUTHEAST PORTION OF THE FORECAST AREA.

BEHIND THE SYSTEM...NORTHERLY WINDS WILL INCREASE THURSDAY
AFTERNOON INTO THURSDAY NIGHT. THIS WILL CAUSE SIGNIFICANT
BLOWING AND DRIFTING OF THE SNOW. IF THE MODELS MAINTAIN THERE
CURRENT TRENDS...WINTER STORM WATCHES MAY BE POSTED WITH THE
AFTERNOON PACKAGE OR AT THE LATEST ON THE MORNING PACKAGE ON
WEDNESDAY.

SECONDARY COLD FRONT PUSHES ACROSS THE STATE ON SATURDAY...BRINGING
A CHANCE OF SNOW TO THE FORECAST AREA. SIGNIFICANT DIFFERENCES
BETWEEN THE GFS/ECMWF ON HOW MUCH COLD WILL BE ACROSS THE REGION
ON SUNDAY. HAVE NOT MADE ANY SIGNIFICANT CHANCES TO THE MAX
TEMPERATURE GRID FOR SUNDAY. IF 00Z ECMWF HOLDS TRUE...MAX
TEMPERATURES WILL NEED TO BE LOWERED.
&&

.AVIATION...VFR CONDITIONS EXPECTED THROUGH THE DAY WITH MAINLY
MID AND HIGH CLOUDINESS. CIGS TO LOWER LATE TONIGHT FROM WEST TO
EAST AHEAD OF COLD FRONT WITH INCREASING CHANCE OF SNOW/ZR TOWARDS
DAYBREAK. MARGINAL LLWS FOR PERIOD THIS AM LLVL FLOW INCREASES
FROM THE SW.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TE/ECKBERG
Hazardous weather outlook, Feb 24, 4:48 AM CST, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
448 AM CST TUE FEB 24 2009

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-251100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
448 AM CST TUE FEB 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW...SLEET AND OR FREEZING RAIN IS POSSIBLE TONIGHT INTO
WEDNESDAY MORNING AS MILDER AIR WORKS INTO THE REGION. SLIPPERY
ROADS AND SIDEWALKS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WINTER STORM MAY BRING A SIGNIFICANT SNOWFALL THURSDAY AND
THURSDAY NIGHT TO PORTIONS OF CENTRAL AND NORTHEAST WISCONSIN.
THERE IS STILL UNCERTAINTY IN THE STORM TRACK AND THE RESULTING
PRECIPITATION TYPE AND SNOWFALL AMOUNTS. STAY TUNED FOR SUBSEQUENT
FORECASTS FOR THE LATEST ON THIS DEVELOPING WINTER STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO FORWARD ANY REPORTS OF FREEZING
PRECIPITATION TO THE NATIONAL WEATHER SERVICE IN GREEN BAY.

LMZ521-522-541>543-251100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
448 AM CST TUE FEB 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

TE/RE

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 12:46 PM CSTSmall Craft AdvisoryGRB16 hr

Nearby

Winter Storm Watches in Wisconsin, 2009Every winter storm watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.